Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


lipoatrophy, facial and extremity wasting, big belly HELP
Mar 30, 2001

First of all thank you for the service you are providing. It is greatly appreciated. My husband is 40years old and was diagnosed in June of 1998. He did not have any opportunistic infections but his viral load was about 40,000 and T-cells were about 380. His Dr. recommended treatment with HAART and he began on Epivir, Zerit and Kaletra (he is actually part of the Abbot Study for Kaletra) Up until now he has been very fortunate; his viral load has been undetectable, his T-cells in the 700's and he has not experienced any severe side effects. Recently however he has been loosing fat in his legs, gluteal region and most noticibly his face. He also has a rather large belly which he never had before and the veins in his arms and legs are very prominant. This is upsetting him and depressing him so much that I am conserned that his immune system and general health may become comprimised. His Dr has the attitude of "if it's not broken why fix it" and thinks he should ride it out in hopes that the fat wasting will taper off. It is obvious to us that the wasting is progressing and my husband want's off the medication that's causing this. I have to admit that I am fearful of the effectiveness and side effects of any new medication he may start. Do you have any suggestions on combinations that might be a good alternative. It seems that there is a lot of mixed information on which drugs actually cause the lipodystrophy/lipoatrophy. Thank you for your consideration of this matter. Desperatley Seeking Answers

Response from Dr. Bartlett

I am very sorry about this dilemma. Clearly the medications have helped your husband, but the medications are now causing very significant side effects. The best answer to your question is not known; but we do have some information. Your husband must balance the benefits and costs of treatment, and it is important to work with your doctor. His protuberant abdomen may improve; there is some evidence that eliminating protease inhibitors from a regimen can help. This would mean stopping the Kaletra, and you may want to ask your doctor about substituting an NNRTI such as Viramune or Sustiva, or an NRTI such as Ziagen. Some evidence has linked the loss of fat, or lipoatrophy, to Zerit. It is unclear if the fat loss can ever be reversed, even after stopping the medications. Switching his Zerit to Ziagen or Retrovir could stop the fat loss from worsening. Again, let me emphasize that his doctor should be consulted and we are still learning about the best management in this situation. Good luck!



Previous
aspirin solve nigth sweat
Next
Neg Test after 8 weeks

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement